Salicylate Overdose

A key concept for the exam is to understand that salicylate overdose leads to a mixed respiratory alkalosis and metabolic acidosis. Early stimulation of the respiratory centre leads to a respiratory alkalosis whilst later the direct acid effects of salicylates (combined with acute renal failure) may lead to an acidosis. In children metabolic acidosis tends to predominate

Features
hyperventilation (centrally stimulates respiration)
tinnitus
lethargy
sweating, pyrexia*
nausea/vomiting
hyperglycaemia and hypoglycaemia
seizures
coma

Treatment
general (ABC, charcoal)
urinary alkalinization with intravenous sodium bicarbonate - enhances elimination of aspirin in the urine
haemodialysis

Indications for haemodialysis in salicylate overdose
serum concentration > 700mg/L
metabolic acidosis resistant to treatment
acute renal failure
pulmonary oedema
seizures
coma

*salicylates cause the uncoupling of oxidative phosphorylation leading to decreased adenosine triphosphate production, increased oxygen consumption and increased carbon dioxide and heat production

Unless otherwise stated, the content of this page is licensed under Creative Commons Attribution-ShareAlike 3.0 License